Hello, I am 47 and was diagnosed in February 2013. They started me on L-Dopa to diagnose the Parkinsons then put me on Mirapex which made me horribly nauseated and sick, as well as tired. So then my dr. switched me to ropinirole 2mg three times daily which I was supposed to increase to 6mg three times daily over the course of 3 weeks. Same issues. I became very depressed and apathetic and went off everything because all I did was sleep and feel sick, but all my symptoms came back and I wound up stiff, weak and shaky. UGH! soooo...tried ropinirole extended release. Nausea was improved but I was napping for about 4 hours everyday! I couldn't stay awake. This is not okay - life needing to be lived and all. I am soooo frustrated and tired of feeling like crap. does anyone have any suggestions on ways to handle the side effects of the meds? any help would be greatly appreciated! My doctor, unfortunately, is not much help and I'm trying to find a new one that will be able to address issues instead of not knowing what to do.
Meds and side effects
Posted 22 October 2013 - 06:37 PM
I'm sorry you are having such a rough time. I didn't do well on the antagonist drugs either but my MDS switched me to L-dopa and I've done fine. Don't settle for a doctor who doesn't work with you to find the right balance.
Posted 22 October 2013 - 09:18 PM
Are you seeing a neurologist or a Movement Disorders Specialist. The MDS has much more knowledge and expertise in PD than a plain neurologist. The first neurologist I went to had never even heard of a Movement Disorders Specialist. You can call the NPF Helpline number on this website to find one close to where you are.
Best wishes on your journey. You are not alone.
I am not a human being trying to have a spiritual experience; I am a spiritual being having a (sometimes difficult) human experience.
Posted 23 October 2013 - 05:21 AM
If you can't tolerate any of the agonists there's always the option to go back to levodopa monotherapy. Levodopa is the most effective symptomatic treatment available. Its short-term side effects are minimal (nothing even close to some of the DAs side effects...). Its sole disadvantage as compared to the agonists is (possible!!) earliest induction of dyskinesias in the long term, especially in patients with disease onset <40 years. if you are more concerned about living a better life NOW instead of a possible better life at some time in the future you could discuss with your neurologist the possibility to switch to levodopa.
That said, you could also try another dopamine agonist (maybe rotigotine/Neupro patch) to see if side effects are milder, or just wait for a few weeks to see if side effects improve with gradual adjustment of your body to these powerful chemicals.
Posted 26 March 2014 - 10:47 AM
I am afraid this is a bit off topic but I don't yet know how address Christie regarding a part of the above post.
"if you are more concerned about living a better life NOW instead of a possible better life at some time in the future you could discuss with your neurologist the possibility to switch to levodopa."
Dxd 12-10-13 and again 1-13-14. I'm taking Carbi/Levo 25/100 1 1/2 pills three times a day. I'm in my seventh week on medication and my 2nd week on that dosage. For now I will remain at that dosage until I see my MDS April 22. Without Meds my symptoms are fairly managable.
What I just can't get through my thick skull is whether I should be postponing the use of meds or whether I should continue the use of meds. My questions?... Does Carbi/Levo have a limited window of time, during which it is effective, that I can decide when to apply? Is it the progression of the disease that causes it to be less effective thereby changing the window size for each pwp or is it the ineffectiveness of the drug? ......... Or to put it another way is it dumb not to be taking the Carbi/Levo and enjoying it’s benefit now?
Please be patient with me. LOL
Posted 26 March 2014 - 05:33 PM
I was diagnosed about Sept. 2013. Until last month, I wasn't taking any medication. At my last neurologist visit, my doctor wanted me to try Mirapex. He prescribed .5mg twice a day. Just as you described, it made me VERY nauseous and extremely fatigued.
The doctor told me at my visit that he wanted me to be dedicated to taking the medicine for a month. So, I cut the tablets in half (with a pill cutter) and took the half tablets twice a day with a meal to start. After a week or so, the nausea and fatigue improved and I increased to dosage to three half tablets a day with meals. After another 2 weeks to get used to that dosage and allow the nausea and fatigue to improve, I increased the dosage to four half tablets a day with meals, which is the total dosage that the doctor originally prescribed.
The good news is that the Mirapex significantly improved my tremor, balance, and stiffness. After five weeks, I still have occasional nausea and occasional fatigue, but it's a LOT better.
Hope this helps.
Posted 26 March 2014 - 08:11 PM
As someone on just an agonist for the past 9 months. 11+ years after I first noticed the tremor, I can speak from experience and tell you my doctors want to keep me off it as long as they can and as long as my quality of life is good. They explained it to me like this- Over time most folks will have to increase any meds they are on as more and more dopamine producing cells die. L-dopa meds do have threshholds, different for everyone, where they will start showing side effects like dyskinesia. As you increase your med levels so increases your chances of side effects So in that way yes, the sooner you start them the sooner you are likely to start having side effects. Some people can maintain on a constant level for years while others progress more quickly. Some of us can stay off meds for years while others have to start on dopamine from the start. I too started on Mirapex and threw up every morning- I had to switch due to serious breathing issues when I reached maintenance dose, I switched to Requip- also an agonist. It too makes me throw up but about 12 hours later. I take it w/ dinner and sleep off the exhaustion- kind off- not the best sleep, then I wake up, throw up and get on with my day. Its not like chemo nausea but I recommend eating light if you eat before bed. Every Dr. is different and so is everyone of us so it pays to educate yourself. If the medical jargon overwhelms you there are some physicians in our group who speak geek and will be happy to translate- I say that respectfully as I am a scientist and geek is my second language. I hope this helps a little.
Posted 15 April 2014 - 06:26 PM
I met a Pd patient who has been on selegillne(Eldepryl)for five years now .he is about where I am with PD symptoms.he is doing great and has little on and off experiences.Im not sure how much he takes but has few sideeffects other than some drowiness after meds. he also is now taking azilect also.I called his doctor today and sent him my records to review hopefully I could get simular relief.I do respond well to sinemet but it is not as stable as I would like.Ill know this week if he can help me.
If I were new to PD I would definitly try one of these drugs first before I stayed on sinemet.The drug works by keeping the dopimine working and not letting the body break it down.
Posted 15 April 2014 - 08:05 PM
Mirapex didn't work for my DH, so he was on selegilene for several years alone and did really well. If there were any side effects neither of us noticed. Mirapex on the other hand I have to say was the worst; OCD, tremors got really bad, nauseous.
I really think it's just finding a good neur at a movement disorder center and then paying close attention to everything, then working together with your team. I know it's hard, but patience and attitude will help.
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users